The tipping point

After a few “issue” posts I thought it was time for a more personal update. I am amazed to be able to say that my mood has now been pretty much stable for around ten weeks. This feels like an amazing gift; I am the most euthymic I’ve been since 2010. As a result I’ve been able to increase the amount of work I’ve been doing, especially in terms of delivering Mental Health First Aid and conducting research. My son is feeling better now the exam season is over. I’m enjoying the long summer days and looking forward to my holiday next month.

Yet not everything in my particular garden is rosy. The better I feel, and the longer the improvement continues, the less positive I feel my medication regime. Side effects that were distressing when I was unwell now feel completely insufferable, and I am anxious that my metabolism is now beginning to creak and groan under the weight of my antipsychotics. Metabolic syndrome was something I knew about in connection with atypical antipsychotics, yet I somehow thought could never happen to me. Now the stones of weight gain, my new “apple” shape, fluctuating cholesterol levels and new diagnosis of hypertension have me feeling that continuing on such high levels of antipsychotic is gambling with my long-term health.

My daily prescribed medication involves:

  • 750mg of quetiapine (the maximum my consultant would permit in the community)
  • 1.2g of lithium carbonate
  • A sachet or two of Movicol nightly, alongside 7.5mg senna, to treat the bowel problems caused by the quetiapine
  • 10mg lisinopril to treat the hypertension caused by the quetiapine.

The lisinopril has been something of a tipping point. I am used to taking meds for side effects of meds; now I have side effects from the meds I am taking for side effects of meds (still with me?). In addition to everything else going on, the lisinopril causes a persistent, tickly cough. A cough might not sound like much but it is a genuine problem for someone who makes a living from talking to people. It also seems symbolic of all the tail-chasing I do in trying to manage my condition.

I’m also back to struggling with the quetiapine itself. Now that my brain is calmer and there is less fizzing and popping for an antipsychotic to address, I feel more sedated than I have done in over a year. So I am simultaneously picking up more work that requires an early start, and feeling so drugged that an early start is extremely difficult. This is particularly dispiriting because it feels so very similar to how I felt when I first started on the Q three or so years ago.

I had an oh-so-sensible plan. I was going to wait until we came back from holiday (since holidays have a habit of destabilising me) in mid-August, by which time I hoped to have enjoyed normal mood for four months. I was then going to speak to my consultant about reducing the dose and work out the rate of tapering together. Only all of a sudden I simply cannot bear feeling so mentally fuzzy, cannot bear tiredness that is so all-consuming I could cry, that sees me give up on activities that are dear to me because it is so hard to wake up. I have lived though years and years of feeling this way due to depression, and I’m damned if I’m going to live with it now that I’m euthymic.

And so I’m taking a very small, very calculated risk. I could ring my psychiatrist and discuss it, but I’m being so cautious that it’s hard to know what he could find fault with. Instead of taking 750mg for the past two nights, I have taken 725mg (a reduction of 3%). There’s an additional change with this – 25mg tablets of quetiapine only come in standard release, as opposed to the extended release of the 300mg and 400mg pills I take. So the 25mg kicks in earlier, and leaves my system earlier. Yesterday I felt much brighter and perkier; today, however, I feel as sedated as ever, so maybe yesterday was just a placebo effect. Meh. Tomorrow night if all is well I’ll drop down to 700mg, ready for an early start on Thursday. If I feel unwell, either mentally or physically, I will go back up to the previous dose.

Why am I being so cautious? Because quetiapine withdrawal can be horrendous. I’ve heard what friends have been through, and I’ve read others’ blogs about the experience. I’m not in a hurry to get the drug out of my system and out of my life; I’m happy to stay on a maintenance dose if it feels helpful. But while quetiapine has for so long felt like an ally in the fight against my symptoms, it is now far more problematic than the bipolar itself. I’m simply not prepared to live my life in an antipsychotic haze. I want to feel euthymic and feel like me. I hope that’s not too much to ask.

 

 

 

 

 

Advertisements

About purplepersuasion

40 something service user, activist, writer and mother living with bipolar disorder. Proud winner of the Mark Hanson Prize for Digital Media at the Mind Media Awards #VMGMindAwards 2013. Winner of the World in Mentalists Mood Disorder blog 2012. Regular guest blogger for the International Bipolar Foundation http://www.internationalbipolarfoundation.org/ Expert by Experience working with Mind training department. Working on The Incoming Tide, a bipolar memoir. Find me on Twitter @BipolarBlogger or at my Facebook page http://www.facebook.com/BipolarBlogger
This entry was posted in Mental health, Mental health services and tagged , , , , , , , , , , , , , . Bookmark the permalink.

12 Responses to The tipping point

  1. jazzmanhenry says:

    Delighted to hear that your mood has stabilised (though it’s a sign of how bad things have been that 10 weeks seems a long time). The meds issue is a bugger though. Hope you find a balance where you can feel alert and awake without the sympoms coming back. Very wise to be cautious, many of these drugs have awaful withdrawal symptoms. Slow and steady…. Hope summer continues to be good for you and the family.

    • Thanks – and lovely to hear from you! I’ve actually just been and got the cough-inducing med swapped for a different one – NOW the challenge is it can increase lithium blood serum, ARGH! The sooner I can get the Q dose down, the better xx

  2. charlotte henson says:

    Hi Charlotte I follow all your blog posts and occasionally tweet but never a reply 😦 oh well I understand you’re a busy woman.

    Anyway what I wanted to say was that quetiapine was about the most sedating drug I’ve ever been on and I’ve been on every drug used for bipolar and am now moving onto schizophrenia meds. have you tried any other antipsychotics? Risperidone worked best for me but everyone is different. Good luck with whatever you choose to do xx

    • Gosh, I’m really sorry, I would never knowingly not reply! I did find out just recently I had Twitter on my computer set up to only show me mentions from people I follow – felt a bit foolish and guilty when I realised I had missed lots of people’s tweets :(TBH I don’t see the point of switching drugs, because I am not symptomatic. I would have to taper way down before I could start a new one, but it I’m not unwell, why start a new one? If you see my point? xx

  3. csh says:

    You are brave to take on the tapering. I wish you the best of luck. I remember when I was on quetiapine it felt like I had bricks in my head. Then, when I finally came off it, it was like someone had turned the colour back on. Keep at it.

  4. Ask your doctor about switching to losartan or another ARB (a blood pressure drug like lisinopril but won’t cause you to have the cough). You are unfortunately one of the many who developed an ACE Inhibitor cough, that cough won’t get better or go away until you stop the lisinopril.

  5. It’s interesting that your doctor is choosing to continue with those particular classes, knowing you are also on lithium. I’m a pharmacist (working on my psychiatric specialization) and I always recommend to docs that they don’t have a patient who is on lithium on either an ACEI (lisinopril) or an ARB (losartan). There are other drugs in different classes which are better for blood pressure control in patients who are on lithium that don’t have the effect on lithium levels and the kidneys like those particular drugs do. Just know that the effect on increasing your lithium level is very delayed (3-7 weeks after starting), it doesn’t happen right away and can increase your lithium level up to 3-5x the original level. You probably know the signs of toxicity so just be very aware!

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s